Missouri, 2024

Tornadoes and Flash Flood in Missouri, May 8, 2024

May 8, 2024 · NWS LSX · 33 events in 12 counties and zones

The bi-state region was threatened with severe thunderstorms on May 8th. Numerous supercells produced very large hail most of the day, and a small QLCS produced multiple tornadoes in southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The bi-state region was threatened with severe thunderstorms on May 8th. Numerous supercells produced very large hail most of the day, and a small QLCS produced multiple tornadoes in southeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 5:07 AM CST, 3 hours 11 minutes earlier. Its key messages:

  • Scattered to widespread severe thunderstorms are expected from the late this morning into this evening. All hazards are expected: large hail, damaging winds, a few strong tornadoes, and flash flooding.
  • A period of much needed calmer weather and cooler temperatures is expected to end the week and continue through the weekend.
Area forecast discussion, May 8, 5:07 AM CST, 3 hours 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
607 AM CDT Wed May 8 2024

.KEY MESSAGES...

- Scattered to widespread severe thunderstorms are expected from
  the late this morning into this evening. All hazards are
  expected: large hail, damaging winds, a few strong tornadoes,
  and flash flooding.

- A period of much needed calmer weather and cooler temperatures
  is expected to end the week and continue through the weekend.

&&

.SHORT TERM... (Through Thursday Night)
Issued at 316 AM CDT Wed May 8 2024

Surface observations show a low developing over the Southern Plains
beneath southwesterly flow aloft. A cold front stretches through
the Ohio Valley and into the Mid-South. As the surface low
strengthens this morning, the front will lift northward as a warm
front. South of this front, a warm, unstable airmass will advect
into the Middle Mississippi Valley. The nose of the low level jet
will veer into southwestern Missouri this morning and force
convection along the warm front that will then move east/southeast
across the front and within a warm sector characterized by nearly
3,000 J/kg of SBCAPE and 60 kts of 0-6 km shear.

Thusly, this morning-early afternoon convection will have the
potential to be strong to severe, but its mode is uncertain, with
two scenarios possible. One is where it congeals and grows upscale
into an MCS that passes through southeastern Missouri and into the
Ohio Valley. This would pose primarily a damaging with threat,
though embedded supercells would also lead to a large hail threat. A
tornado threat would also accompany any embedded supercells, as well
as mesovortices on any line segment that is able to bow toward the
northeast given 0-3 km bulk shear of about 30 kts oriented southwest
to northeast. This scenario may dampen the severe potential of any
afternoon/evening thunderstorms. The second scenario is that morning-
early afternoon convection is able to stay more discrete and
supercellular, which would lead to a greater risk of tornadoes and
large hail that would carry into the afternoon and evening as
multiple rounds of storms develop.

Regardless of either scenario, CAMs have been consistent in
producing multiple rounds of convection through the afternoon and
into the evening within the warm sector (generally along and south
of I-70) thanks to a persistent low level jet nosing into the area
and upper-level divergence via a jet streak. The warm sector will
potentially remain just as conducive for severe thunderstorms
through the afternoon into the early evening as it is in the late
morning, with any storm capable of all severe hazards. Strong
tornadoes are of particular concern during the afternoon given 0-1
km SRH upwards of 250-300 m2/s2.

Also of concern is the potential for flash flooding. Mean PWAT from
the 00z HREF maxes out at 1.5" over southern portions of the CWA,
with the same guidance producing a swath of 2-5" in that portion of
the area given training storms. Because of this, we have issued a
Flood Watch for portions of southeastern Missouri and southwestern
Illinois.

Convection will exit the CWA this evening ahead of a cold front
sweeping through the region. This front will usher in cooler air for
Thursday, with highs running 5-10 degrees below what is expected
today. Moisture wrapping around the backside of the departing low
will produce low chances (30%) for rain mainly north of I-70 during
the afternoon and early evening.

Elmore

&&

.LONG TERM... (Friday through Tuesday)
Issued at 316 AM CDT Wed May 8 2024

At the start of the extended period on Friday, guidance consensus is
that an upper-level trough will be east of the region with a
shortwave digging southward over the CWA along the through's western
periphery. A minority of ensembles and deterministic guidance have
light rain occurring over the CWA with its passage, but given it is
the minority, a dry forecast has been maintained for now. The deep
northwesterly flow will advect cooler air into the area, with a
majority of ensemble guidance suggesting temperatures will struggle
to get out of the 60s for most locations. Yet another shortwave will
pass through the Midwest late Friday into Saturday and send a cold
front through the CWA early Saturday. Despite this cold front, mid-
level temperatures will actually warm through the day as low to mid-
level ridging builds into the area, leading to Saturday being a few
degrees warmer than Friday.

Sunday into early next week, guidance consensus is that the trough
will continue eastward as upper-level flow over the central U.S.
becomes quasi-zonal. Some deterministic guidance has a shortwave
passing through the Mid-South and Ohio Valley within this flow late
Sunday into Monday, bringing low rain chances to the area.

As we get toward the middle of next week, guidance consensus breaks
down, with ensemble clusters and deterministic models roughly split
between northwesterly flow and southwesterly flow over the Middle
Mississippi Valley. If the former comes to reality, then
temperatures will stay mild and conditions likely dry. If the latter
solution is realized, then temperatures will warm and the area could
experience more active weather.

Elmore

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 557 AM CDT Wed May 8 2024

Multiple rounds of thunderstorms are expected to impact the local
terminals from late this morning through this evening. Timing in
the TAFs represents when confidence is highest in impacts;
however, the threat of thunderstorms could occur in a longer time
frame than currently indicated. Thunderstorms will be capable of
large hail, gusty winds, and tornadoes, particularly at KCOU,
KJEF, KSUS, KSTL, and KCPS. Additionally, heavy rainfall will be
capable of reducing visibilities. The storm and rain threat will
exit this evening, though I can't rule out some showers around
KUIN early tonight.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 10 AM CDT this morning through this evening for
     Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
     Jefferson MO-Madison MO-Moniteau MO-Osage MO-Reynolds MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Washington MO.

IL...Flood Watch from 10 AM CDT this morning through this evening for
     Monroe IL-Randolph IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, May 8, 2:25 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
325 AM CDT Wed May 8 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
325 AM CDT Wed May 8 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Scattered to widespread severe thunderstorms are expected today,
mainly from late morning into early evening. All severe weather
hazards are possible including large hail, damaging winds, and a few
strong tornadoes.

Training thunderstorms will be capable of producing locally heavy
rainfall and flash flooding. A Flood Watch has been issued for
portions of southeastern Missouri and southwestern Illinois.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms for parts of the area from late
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report occurrences of large hail, wind
damage and tornadoes to NWS St. Louis.

Elmore

The radar

The Pleasant Hill radar (KEAX), 151 km away, was scanning. The volume nearest the first event began at 14:18 UTC.

Open the radar archive at this moment

Event by event

13 hail, 11 tornado, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Moniteau

When
May 8, 8:18 AM CST
Where
Moniteau County, 0.69 mi N of High Pt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.490, -92.580

Hail, Cole

When
May 8, 8:33 AM CST
Where
Cole County, Eugene
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.350, -92.400

Tornado, Crawford

When
May 8, 10:04 AM CST to 10:08 AM CST
Where
Crawford County, 3.26 mi SE of Jake Prairie to 3.98 mi NNW of Cuba Airstrip Arpt
Rating
EF1
Path length
2.24 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.137, -91.477

A tornado touched down on Jakes Prairie Road, about 6.5 miles northwest of Cuba. It uprooted and snapped off several large trees, then it tracked to the east. As it approached Four Mile Road it either uprooted or snapped off several more large trees before lifting and dissipating on Pleasant Valley Road, just west of intersection with Highway 19. Overall, the tornado was rated EF1 with a path length of 2.24 miles and a max path width of 75 yards. No deaths or injuries were reported.

Hail, Gasconade

When
May 8, 10:08 AM CST
Where
Gasconade County, 1.48 mi NNE of Bem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.290, -91.460

Thunderstorm Wind, Franklin

When
May 8, 10:33 AM CST
Where
Franklin County, 0.54 mi W of Sullivan
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.220, -91.160

A large tree was reportedly snapped at its base. Other tree branches were reported to be down in Sullivan.

Hail, Franklin

When
May 8, 10:39 AM CST to 11:20 AM CST
Where
Franklin County, 0.54 mi W of Sullivan to 0.69 mi S of Lonedell
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.220, -91.160

A swath of 1 to 1.75 inch hail was reported from Sullivan to Lonedell. Other cities include Stanton, Anaconda, St. Clair, Piney Park, and Mount Hope.

Flash Flood, Franklin

When
May 8, 10:39 AM CST to 1:18 PM CST
Where
Franklin County, 0.88 mi SW of Sullivan to 0.88 mi E of Sullivan
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.210, -91.160

Multiple sources including the Department of Highways, law enforcement, and emergency management reported flooding in and around Sullivan, Stanton, Gerald, and Piney Park. Reports include water running over over roadways and deep pooling in yards in Sullivan and in the Melody Lakes subdivision near Gerald. Water was reported across east and westbound I-44 at mile marker 230. Missouri State Highway Patrol closed Highway 185 at East Vine in Sullivan due to a water rescue. They also closed Highway K and Chapel Hill Road near Piney Park.

Hail, Jefferson

When
May 8, 11:31 AM CST to 12:25 PM CST
Where
Jefferson County, 0.69 mi S of Grubville to 0.88 mi SE of Herculaneum
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.270, -90.750

A swath of large hail moved east-southeast through central Jefferson County. The largest stones measured 2 to 2.75 inches and fell in and around Grubville, Hillsboro, De Soto, Festus, and Herculaneum. Cities in the path of hailstones greater than 1 inch include Victoria, Pevely, Crystal City, Hematite, and Mapaville.

Thunderstorm Wind, Jefferson

When
May 8, 12:18 PM CST to 12:19 PM CST
Where
Jefferson County, 1.77 mi ESE of Plattin to 0.88 mi SW of Festus
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.120, -90.390

A large tree was uprooted in Festus. The roots snapped just below the surface. A 1 foot diameter tree limb fell in a yard near Olympian Village.

Thunderstorm Wind, Washington

When
May 8, 12:32 PM CST
Where
Washington County, Hunters Mill
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.820, -90.780

A tree fell over power lines on Gilday Road south of Potosi.

Hail, Washington

When
May 8, 12:40 PM CST to 12:48 PM CST
Where
Washington County, 0.88 mi NE of Irondale to 1.09 mi E of Irondale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.840, -90.670

Hail, St. Francois

When
May 8, 12:45 PM CST to 1:01 PM CST
Where
St. Francois County, Daytown to 0.55 mi E of Farmington
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.870, -90.600

Reports of 1 to 1.75 inch hail occurred between Leadwood and Desloge and south to Farmington. Additional cities include Park Hills and Leadington.

Hail, Ste. Genevieve

When
May 8, 12:58 PM CST to 1:06 PM CST
Where
Ste. Genevieve County, Ste Genevieve to 0.54 mi E of Ste Genevieve
Measured
2.5 in hail
Reported by
Public
Coordinates
37.980, -90.050

Thunderstorm Wind, St. Francois

When
May 8, 12:58 PM CST
Where
St. Francois County, 0.88 mi NW of Esther
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.860, -90.530

Trees were reported to be down on Highway P and Barbary Road near Desloge.

Hail, Jefferson

When
May 8, 4:08 PM CST
Where
Jefferson County, 0.54 mi E of Hillsboro
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.230, -90.560

Hail, Washington

When
May 8, 4:20 PM CST to 4:37 PM CST
Where
Washington County, 2.34 mi NNW of Palmer to 3.87 mi WSW of Springtown
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
37.860, -91.020

Thunderstorm Wind, Ste. Genevieve

When
May 8, 5:05 PM CST to 5:16 PM CST
Where
Ste. Genevieve County, 0.88 mi SE of Bloomsdale to 0.54 mi W of Ste Genevieve
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.010, -90.210

Broadcast media reported 65 mph winds in Bloomsdale. Large trees fell in town with one falling on a house. There was a widespread power outage reported in Ste. Genevieve and surrounding areas. Lots of small limbs were down as well.

Hail, Iron

When
May 8, 5:05 PM CST to 5:17 PM CST
Where
Iron County, 1.76 mi NE of Banner to 3.5 mi N of Belleview
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.720, -90.830

Thunderstorm Wind, Washington

When
May 8, 5:06 PM CST
Where
Washington County, 1.49 mi SSW of Potosi Wshngtn Co Ar
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.910, -90.740

Thunderstorm winds reportedly knocked a tree down blocking the road at New Diggins Road and Cook Subdivision Road near Mineral Point.

Hail, St. Francois

When
May 8, 5:38 PM CST to 5:42 PM CST
Where
St. Francois County, 1.38 mi S of Farmington to Farmington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.760, -90.420

Hail, Ste. Genevieve

When
May 8, 5:48 PM CST to 5:56 PM CST
Where
Ste. Genevieve County, 4.18 mi S of Sprott to 1.38 mi N of Vly View
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.790, -90.330

Tornado, Reynolds

When
May 8, 7:44 PM CST to 7:45 PM CST
Where
Reynolds County, 8.93 mi ESE of Redford to 9.33 mi E of Redford
Rating
EF0
Path length
0.49 mi
Path width
30 yd
Continued into
Iron, Mo (LSX)
Reported by
NWS Storm Survey
Coordinates
37.303, -90.761

A tornado touched down on County Road 456, 7.6 miles east southeast of Redford. It broke off numerous tree limbs as well as uprooting a large tree before crossing over into Iron County. The path length in Reynolds County was 0.49 miles with a max path width of 30 yards with a rating of EF0.

Tornado, Iron

When
May 8, 7:45 PM CST to 7:57 PM CST
Where
Iron County, 4.66 mi WSW of Vulcan to 2.42 mi N of Brunot
Rating
EF1
Path length
12.05 mi
Path width
150 yd
Continued into
Madison, Mo (LSX)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.306, -90.753

The tornado continued to track northeast along County Road 149. It snapped off or uprooted numerous trees. Also, a house sustained minor shingle damage to it’s roof. Then the tornado shifted it’s track a bit more easterly eventually crossing County Road 147, then Highway 49 around three quarters of a mile north of Vulcan. As it crossed Highway F, 3.5 miles northeast of Vulcan, it uprooted several large trees. Then the tornado track shifted back to a northeasterly direction, crossing County Road 135, about 6 miles northeast of Vulcan, where it uprooted or snapped off several more large trees. Then the tornado crossed into southern Madison County. In Iron County, the path length was 12.05 miles with a max path width of 150 yards with a rating of EF1.

Thunderstorm Wind, Reynolds

When
May 8, 7:46 PM CST
Where
Reynolds County, 7.44 mi ESE of Redford
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.300, -90.790

Widespread tree damage near Redford was reported by the emergency manager.

Tornado, Iron

When
May 8, 7:49 PM CST to 7:51 PM CST
Where
Iron County, 1.03 mi SE of Annapolis to 2.53 mi WSW of Minimum
Rating
EF1
Path length
2.56 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
37.360, -90.706

A tornado touched down on the west side of Annapolis, just west of County Road 142. As it crossed County Road 142, it uprooted a large tree. It tracked to the east northeast through town. As it approached Tabitha Street it took most of the roof off of a manufactured home just across the street from South Iron High School and South Iron Elementary School. It caused damage to the elementary school with a large section of roof lifted off, several walls blow over, and numerous windows broken. The tornado then crossed Highway 49 with a number of trees either uprooted or snapped off as it tracked to the east northeast. As it approached Highway C, more trees were uprooted before the tornado lifted and dissipated almost 2 miles east northeast of Annapolis. Overall, the tornado was rated EF1 with a path length of 2.56 miles and a max path width of 250 yards. No deaths or injuries were reported.

Tornado, Iron

When
May 8, 7:50 PM CST to 7:51 PM CST
Where
Iron County, 1.87 mi N of Vulcan to 2.09 mi NNE of Vulcan
Rating
EF0
Path length
0.59 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.347, -90.669

A tornado touched down 1.8 miles southeast of Annapolis, between Highway 49 and Highway F. As it tracked to the east northeast it uprooted or snapped off several large trees before crossing Highway F, then lifted and dissipated. Overall, the tornado was rated EF0 with a path length of 0.59 miles and a max path width of 75 yards. No deaths or injuries were reported.

Tornado, Iron

When
May 8, 7:53 PM CST to 7:56 PM CST
Where
Iron County, 2.37 mi WNW of Brunot to 1.66 mi NNW of Brunot
Rating
EF1
Path length
1.67 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
37.333, -90.590

A tornado touched down around 4.5 miles east northeast of Vulcan and tracked to the northeast. As it crossed Highway F it uprooted several large trees. Then as it approached County Road 135 it uprooted or snapped off several more large trees before lifting and dissipating. Overall, the tornado was rated EF1 with a path length of 1.67 miles and a max path width of 150 yards. No deaths or injuries were reported.

Tornado, Madison

When
May 8, 7:57 PM CST to 7:58 PM CST
Where
Madison County, 4.11 mi SW of Jewett to 2.69 mi WSW of Faro
Rating
EF0
Path length
1.53 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
37.355, -90.549

The tornado continued to track to the northeast for another 1.53 miles before lifting and dissipating. A few more large trees were uprooted on Highway FF near the intersection with County Road 451. In Madison County, the path length was 1.53 miles with a max path width of 30 yards with a rating of EF0. Overall, the tornado was rated EF1 with a path length of 14.07 miles and a max path width of 150 yards. No deaths or injuries were reported.

Tornado, Iron

When
May 8, 8:01 PM CST to 8:05 PM CST
Where
Iron County, 0.55 mi S of Ironton to 5.2 mi E of Ironton
Rating
EF1
Path length
5.37 mi
Path width
150 yd
Continued into
Madison, Mo (LSX)
Reported by
NWS Storm Survey
Coordinates
37.592, -90.630

A tornado touched down in Arcadia just west of the intersection of North Main Street and Elm Street. It tracked to the east through town snapping off several large trees. After crossing Russellville Road, it either uprooted or snapped off several more large trees on the Arcadia Valley Golf Club. The tornado then began to track more northeasterly and skirted the north shore of Lake Killarney snapping off even more trees as it crossed Highway 72 then crossed it once again, remaining on the north side of Highway 72 before crossing into Madison County. The tornado was rated EF1 in Iron County with a path length of 5.37 miles and a max path width of 150 yards.

Tornado, Iron

When
May 8, 8:01 PM CST to 8:04 PM CST
Where
Iron County, 0.89 mi ENE of Arcadia to 3.65 mi E of Ironton
Rating
EF1
Path length
4.08 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.585, -90.635

A tornado touched down in the southwestern portion of Arcadia, near the intersection of W. Maple Street and S. Main Street. As it tracked to the east it uprooted or snapped off several large trees as it crossed Highway 21 and tracked along Highway 72. It eventually moved northeast, skirting the south shore of Lake Killarney snapping off more trees before lifting and dissipating near Ozark Drive. Overall, the tornado was rated EF1 with a path length of 4.08 miles and a max path width of 100 yards. No deaths or injuries were reported.

Tornado, Madison

When
May 8, 8:05 PM CST to 8:09 PM CST
Where
Madison County, 0.27 mi W of Roselle to 1.49 mi NNW of Oak Grove
Rating
EF0
Path length
6.64 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.600, -90.535

As the tornado moved into Madison County it began to move in a more south southeasterly direction, crossing over Highway 72 once again. It snapped off or uprooted numerous large trees throughout this portion of the tornado. Around 2.1 miles southeast of Roselle, it crossed over Highway 72 one final time and remained to the north of Highway 72 for the remainder of it’s path. The tornado lifted and dissipated 6.6 miles east southeast of Roselle. In Madison County, the tornado was rated EF0 with a path length of 6.64 miles and a max path width of 75 yards. Overall, the tornado was rated EF1 with a path length of 12.01 miles and a max path width of 150 yards. No deaths or injuries were reported.

Tornado, Madison

When
May 8, 8:06 PM CST to 8:10 PM CST
Where
Madison County, 2.47 mi WNW of Millcreek to 0.97 mi SE of Stringtown
Rating
EF0
Path length
4.27 mi
Path width
334 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.545, -90.361

A tornado touched down 3.8 miles southwest of Fredericktown on County Road 503, uprooting a large tree. The tornado tracked to the northeast towards Fredericktown, crossing over U.S. Highway 67, just south of intersection with Highway 72. On the northwest side of town it caused minor shingle damage to one house and blew down a few more large trees. Then on the north side of town, the tornado it blew a large portion of roof off of an open sided outbuilding, tore off a car port roof on a house and uprooted or snapped off several more large trees. The tornado then lifted and dissipated on Schulte Lane, just west of Highway 72. Overall, the tornado was rated EF0 with a path length of 4.27 miles and max path width of 334 yards. No deaths or injuries were reported.

Thunderstorm Wind, St. Francois

When
May 8, 8:30 PM CST
Where
St. Francois County, 0.55 mi E of Libertyville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.700, -90.290

A picture was submitted of 6 to 10 inch limbs snapped off of a tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173124, 1173126, 1173127, 1173128, 1173130, 1173133, 1173141, 1173149, 1173155, 1173156, 1173159, 1173162, 1173165, 1173167, 1173168, 1173170, 1173172, 1173174, 1173175, 1173176, 1173177, 1173179, 1173180, 1173178, 1173192, 1173195, 1173198, 1173181, 1173200, 1173202, 1173201, 1173203, 1173182.